Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)
I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Good morning and welcome @dickgray. Years ago I was prescribed Prozac. A friend of mine was also on it and we laughed about sitting on the couch like a zombie all day..not really funny but trying to lighten the severity of the truth. I am so glad that you are recovering from other drugs including alcohol. It can take a long time for the body/brain to heal and recover. It also takes a lot of will power and determination. I applaud you for that. I think that the medical field is use to throwing pharmaceuticals at us because they haven't know how else to treat us.
If you are still in Costa Rica and take a dip in the ocean, no one will know if those are tears or salt water!
"People going through withdrawal often have feelings of doom, hopelessness, low self-worth, may cry frequently, have difficulty concentrating, and eat and sleep erratically. If possible, prepare for withdrawal depression before quitting by thinking of some non-drug ways of cheering yourself up when you get the blues. Supportive people, who you can trust to steer you away from alcohol or drug use, and who won't trigger or upset you are good to have around. Low-key entertainment such as a batch of your favorite comedy movies—as long as they aren't about drinking, drugs, or partying—and good self-care practices can help to ease this unhappy time." Elizabeth Hartney, PhD
How are you doing with stopping Effexor now that it's been 2 days?
@merpreb Thanks for posting this information. I do use the cream but just ordered the spray I haven't used any other then cream so far so am anxious to see how this spray works.
Thanks, I’m alright I guess, tricky time but lots to be grateful for. I should probably clarify, I’ve been sober over 8 years now, so my tolerance for tolerating drunks/potheads et al is relatively high. As for the Venlaflaxin, I don’t want to scare people off of a potentially very helpful drug when the night is at its darkest, I am though glad to be shot of it. It’s done it’s job, and I must admit I had no knowledge of the severity of cessation when starting it. I’m down in CR ostensibly to surf, one of the nasty side effects I’m experiencing now is reduced lung capacity, which is freaking me out a bit when getting dumped into the ocean washing machine. Breathlessness is not ideal in this game. 🙂
@dickeygray- Your transparency and gratefulness is good for your healing and so is sitting on a beach in Costa Rica 🙂 Hoping you have a good day today!
@ainsleigh. Hi there A. Well this is sure a battle. I have a consult with my Dr on the 24th and infusions on the 27th and 28th. That will be my 4th. Only 2 more to go. My nurse called and advised me that the treatments are working!!!!!!! The cancerous lymphnodes have shrunk as well as my spleen. Great news. Xmas will be a very quiet affair for us this year. Not really in the holiday spirit so to speak!!!!!! Our 4th G-baby is supposed to arrive on the 12th of Mach. A full 3 weeks after my last infusion. Its really hard not to spend much time with my grandkids. They are growing sooooo fast. But I think God has a plan for us and I want to be part of it for quite a few yrs. this Chemo brain they talk about is a true thing. Hard to deal with too. My wife notices when I have it. This has sure changed our lives. Hopefully will make me a better person. More understanding and sympathetic towards people. Well time to take my loyal dog for a walk. Takes me a bit longer to take him but he still enjoys it and its good for me to take my mind off things for a bit. Enjoy your day!!!!!!!
@dickeygray- From a long time east coast surfer just wanted to say "Thumbs up and keep your tip up". It's been many years since I last gave it a try, but that simple move of dropping in and popping up was way more difficult than I ever remembered! Watch out for those monkeys in CR! They love to steal your stuff on the beach. 🙂
@dickgray- Do you have interstitial lung disease (ILD) from the Effexor or another problem? I am glad that. Are you Australian by any chance? I'm guessing because you have a written accent, lol
Thank you so much careth2 for your post. My mom was on Effexor XR for a few months. Started with the lowest dose till she got to 300. She was on 300 for a week (along with Wellbutrin) but the shaking was so bad, it was like she had Parkinsons. Her doctor has weened her off to zero but we're thinking dr did it too drastically bc mom's got all the symptoms you mentioned,all of which kick in around mid day and get worse till she takes a xanax for bed. she has horrible dreams, she cries constantly, needs to scream to release pressure, says she feels like her head is "big"..she's dizzy etc. it's awful. we're going to her dr. tomorrow to find out about next steps. praying we get her on a better med this time around. glad to know the effexor withdrawal goes away. praying mom can hang on till then
@motormouth- I agree with you- the doctor really did her an injustice. Please, please let us know how she makes out.
UPDATE: I have been weaning off 112 mg of Effexor XR that I have been on for approximately 15 years. I also take 75 mg of Wellbutrin XL.
I am tapering slowly- 10 mg every 4 weeks. I am now on my 3rd week at 70 mg.
NEED ADVICE PLEASE: Since I got down to 70 mg, I started feeling more anxious than usual so I’ve been taking 1 mg of Ativan as well. Today I feel right out of it. My eyes feel heavy, feel down and just want to sleep. Do I stay on 70 mg longer than the 4 weeks I’m used to? I feel like hell at the moment. 75% of the time I’m not depressed but still not much motivation. Can’t be bothered with putting up my tree or Xmas lights outdoors like I’m used to. The anxiousness really bothers me. I asked my doctor to take my blood pressure fearing it’s something other than the pills. He said BP is fine.